Colorado, 2014Winter Weather in Colorado, December 28 to 30, 2014
December 28 to 30, 2014 · NWS GJT · 9 events in 9 counties and zones
A broad upper trough over the area allowed moist disturbances to impact western Colorado with significant snowfall in many locations.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough over the area allowed moist disturbances to impact western Colorado with significant snowfall in many locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 27, 9:50 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Dec 27, 9:50 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
950 PM MST SAT DEC 27 2014
AVIATION SECTION UPDATED
.UPDATE...
ISSUED AT 723 PM MST SAT DEC 27 2014
TEMPERATURES ACROSS THE FORECAST AREA CONTINUE TO DROP QUICKLY
TONIGHT WITH SEVERAL LOCATIONS ALREADY APPROACHING FORECAST LOWS
FOR THE OVERNIGHT PERIOD. CLOUD COVER IS INCREASING WHICH WILL
HELP SLOW THE COOL DOWN...ALTHOUGH INITIAL WAVE OF CLOUDS
THINNING WITH SEVERAL BREAKS OBSERVED ON SATELLITE. AS A
RESULT...HAVE LOWERED MIN TEMPS BY 2 TO 5 DEGREES ACROSS MOST OF
THE FORECAST AREA...WHICH TAKES SOME OF THE LOWER SNOW COVERED
VALLEYS INTO THE SINGLE DIGITS. REMAINDER OF THE FORECAST REMAINS
ON TRACK.
&&
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 334 PM MST SAT DEC 27 2014
FINALLY A QUIET WEATHER DAY ACROSS EASTERN UTAH AND WESTERN
COLORADO...BUT THINGS WON/T BE QUIET FOR LONG. HIGH CLOUDS WILL
BEGIN TO INCREASE THIS EVENING FROM NORTH TO SOUTH AS THE NEXT
WEATHER SYSTEM HEADS TOWARD THE REGION. EXPECTING PROTECTED VALLEY
TOWNS IN THE GUNNISON BASIN AND SAN JUANS TO REACH THE TEENS
BELOW ZERO TONIGHT UNTIL ENOUGH CLOUD COVER REACHES THEM TO BREAK
THE TEMPERATURE INVERSIONS WHICH SET UP. A 100KT ULJ IS
ASSOCIATED WITH THESE INCOMING CLOUDS AND IS EXPECTED TO CREATE
GOOD UPPER LEVEL DIVERGENCE IN THE DENDRITIC GROWTH REGION WITH H7
TEMPS BETWEEN -18C AND -10C OVER THE NEXT COUPLE OF DAYS. THE
TROUGH ASSOCIATED WITH THE INCOMING ULJ IS QUITE BROAD BUT WILL
SET UP ENERGY AND SUFFICIENT MOISTURE (THOUGH SMALL AMTS COMPARED
TO THE LAST COUPLE OF STORMS) TO BRING LIGHT BUT STEADY SNOWFALL
ACROSS NORTHERN COLORADO BY SUNDAY MORNING. HOW FAR SOUTH THE JET
DROPS TO WILL DETERMINE THE AREA MOST SIGNIFICANTLY IMPACTED. WITH
SUCH COOL AIR ACROSS THE NORTHERN PART OF THE FORECAST
AREA AND HIGH SWE RATIOS EXPECTED...DECIDED TO GO AHEAD AND
UPGRADE WATCHES. KEPT EASTERN UINTAS IN AN ADVISORY WITH
EXPECTATIONS OF MODERATE SNOW IN THE MOUNTAINS BEGINNING TO REALLY
ACCUMULATE MONDAY EVENING INTO TUESDAY AS WINDS TURN NORTHEASTERLY.
UPGRADED ZONE 4 AND 13 TO WARNINGS CONSIDERING THESE AREAS WILL BE
WORKING WITH EFFICIENT SNOW PRODUCTION AND OROGRAPHICS ON THEIR
SIDE. SEE LONG TERM SECTION FOR MORE DETAILS ON THIS SYSTEM.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 334 PM MST SAT DEC 27 2014
A COLD DISTURBANCE WILL CONTINUE TO MOVE INTO THE NORTH AS A
TROUGH DROPS OUT OF THE NORTH INTO THE GREAT BASIN. THIS TROUGH
WILL EVENTUALLY CUT OFF A LOW OVER THE DESERT SOUTHWEST TUE-WED.
BUT IN THE MEAN TIME...THE WEST-EAST ORIENTED UPPER JET WILL
STRETCH ACROSS THE CENTER OF OUR FORECAST AREA ON MONDAY. NORTH OF
THE JET VERY COLD AIR WILL DROP INTO THE NORTHERN ZONES...WITH
-34C/500MB AND -16C/700MB AT 00Z TUE. THESE TEMPERATURES WILL
RESULT IN EFFICIENT SNOW PRODUCTION AS THE LOWER LEVELS OF THE AIR
MASS REMAIN SATURATED THROUGH THE FAVORED DENDRITIC GROWTH
REGION. IN ADDITION...SOUTHWEST FLOW AT 700MB AHEAD OF THE
SOUTHERN BRANCH LOW WILL REACH INTO THE SOUTHERN PORTION OF THE
FORECAST AREA...AND WILL RESULT IN A CONVERGENT ZONE UNDER THE
JET. MODELS SHOW THE HEAVIEST SNOW UNDER THIS BAND. THERE
CONTINUES TO BE SOME DIFFERENCES IN JUST WHERE THE BAND WILL SET
UP...BUT IT LOOKS LIKE IT MAY DROP INTO THE I-70 CORRIDOR DURING
THE AFTERNOON. THEREFORE I UPPED POPS OVER THE SOUTHER PORTION OF
THE FORECAST AREA ON MON...AND PROLONGED THEM IN THE CENTRAL
MOUNTAINS MON NIGHT. ON THE FLIP SIDE...AN EASTERLY FLOW WILL
DEVELOP NORTH OF THIS BAND OVER THE NORTHERN ZONES LATE
MON...WHICH CAN BE QUITE COUNTER-PRODUCTIVE FOR SNOW FOR NORTHWEST
CO.
THE AREA WILL REMAIN UNDER A DEFORMATION ZONE OF SORTS BETWEEN THE
SOUTHERN BRANCH LOW AND THE MORE PROGRESSIVE NORTHERN BRANCH TUE
AND WED. THIS WILL KEEP A CHANCE OF MOUNTAIN SNOW THROUGH
WEDNESDAY. THE LOW THEN WILL BEGIN TO IMPACT THE AREA WED NIGHT-
THU AS IT MOVES EAST. WHILE MODELS SHOW EXCELLENT AGREEMENT IN THE
TIMING...THE TRACK IS A LITTLE MORE PROBLEMATIC. THE MORE
NORTHERLY ECMWF SUGGESTS A BETTER HIT FOR OUR AREA...WITH THE GFS
TAKING MOST OF THE ACTION ACROSS NEW MEXICO.
LATE IN THE WEEK...MODELS KEEP THE STORM TRACK TO OUR NORTH AS
ENERGY ROTATES AROUND A BROAD HUDSON BAY LOW.
TEMPERATURES WILL GENERALLY BE BELOW NORMAL. AT TIMES SNOW COVERED
VALLEYS WILL BE STRONGLY INVERTED...WARMING ONLY WHEN
DISTURBANCES AFFECT THE AREA.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 949 PM MST SAT DEC 27 2014
MID AND HIGH LEVEL CLOUDS WILL CONTINUE PUSHING IN FROM THE
NORTHWEST OVERNIGHT AHEAD OF THE NEXT STORM CURRENTLY OVER SRN
BRITISH COLUMBIA AND WASHINGTON STATE. CIGS LOWER TO NEAR MTN TOP
LEVEL ACROSS THE FAR NORTH BY 12Z AS LIGHT SNOW DEVELOPS OVER THE
NRN MTNS SUNDAY MORNING...THEN SPREADS INTO THE CENTRAL MTNS BY
SUNDAY EVENING. SCATTERED SHOWERS ARE EXPECTED OVER THE NORTHERN AND
CENTRAL VALLEYS. VFR IS EXPECTED TO BE THE PREVAILING CONDITION AT
THE TAF SITES THROUGH 00Z MONDAY...WITH MVFR CIGS IN -SN POSSIBLE AT
KRIL KEGE AND KASE AFTER THAT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
FOR COZ009-010-012.
WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 PM MST MONDAY FOR
COZ004-013.
UT...WINTER WEATHER ADVISORY FROM 6 PM SUNDAY TO 6 PM MST MONDAY FOR
UTZ023.
&&
UPDATE...JDC
SHORT TERM...JAM
LONG TERM...EH
AVIATION...JADHazardous weather outlook, Dec 27, 4:54 AM MST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
454 AM MST SAT DEC 27 2014
COZ001>014-017>023-UTZ022>025-027>029-281200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
454 AM MST SAT DEC 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF LIGHT SNOW AND FOG WILL BE AROUND UNTIL MID-MORNING AND
MAY CAUSE SOME LOCALIZED TRAVEL SLOWDOWNS AND SLIPPERY ROADS. DRY
WEATHER IS EXPECTED THIS AFTERNOON. A CHANCE OF SNOW RETURNS TO
THE FAR NORTHERN MOUNTAINS AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER PACIFIC STORMS WILL CONTINUE MOVING SOUTH ACROSS THE
REGION SUNDAY AND MONDAY. WINTER STORM WATCHES ARE IN EFFECT FOR
PORTIONS OF THE COLORADO NORTHERN AND CENTRAL MOUNTAINS AND
EASTERN UINTA MOUNTAINS SUNDAY AND MONDAY. SNOWFALL AND BLOWING
SNOW FROM THIS STORM SHOULD NEGATIVELY IMPACT TRAVEL CONDITIONS
IN THE HIGH COUNTY.
A CHANCE OF SNOWFALL WILL CONTINUE THROUGH THE REST OF THE WEEK...
FOCUSING ON SOUTHEAST UTAH AND SOUTHWEST COLORADO WEDNESDAY
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JAD/CJC
In the hours before
Local storm report, Dec 27, 7:00 PM MST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
700 PM MST SAT DEC 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM DEBRIS FLOW MINTURN 39.58N 106.43W
12/27/2014 EAGLE CO DEPT OF HIGHWAYS
LAND SLIDE CLOSED HIGHWAY 24 IN BOTH DIRECTIONS
&&
EVENT NUMBER GJT1401967
TGJTWinter Weather, Elkhead and Park Mountains
- When
- December 28, 1:00 AM MST to December 29, 7:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area. Locally higher amounts included 14 inches at the Tower SNOTEL site.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 28, 4:00 AM MST to December 30, 2:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 11 inches were measured across the area.
Winter Weather, Flattop Mountains
- When
- December 28, 4:00 AM MST to December 30, 1:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area.
Winter Weather, Upper Yampa River Basin
- When
- December 28, 6:00 AM MST to December 29, 7:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 7 inches were measured across the area.
Winter Weather, Central Yampa River Basin
- When
- December 28, 7:00 AM MST to December 29, 6:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 4 inches were measured across the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 28, 12:00 PM MST to December 30, 3:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area.
Winter Weather, Central Colorado River Basin
- When
- December 28, 10:00 PM MST to December 30, 1:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 5 inches were measured across the area.
Winter Weather, Grand and Battlement Mesas
- When
- December 28, 11:00 PM MST to December 30, 3:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 10 inches were measured across the area.
Winter Weather, Grand Valley
- When
- December 28, 11:00 PM MST to December 29, 1:30 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts around 2 inches significantly impacted the Monday morning rush hour across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Washington, December 28, 2014$250,000 · 1 event
- Winter Storm and High Wind in Utah, December 28 to 31, 2014$105,000 · 68 kt wind · 8 events
- Winter Weather in Wyoming, December 28 to 29, 20146 events
- Ice Storm and Heavy Snow in Alaska, December 28 to 30, 20142 events
- Winter Storm in Montana, December 28 to 29, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560776, 555233, 560777, 560782, 555235, 555234, 555236, 555232, 555237.